The effects of carbamazepine on serum lipid levels in 36 previously untreated patients with recently diagnosed idiopathic epilepsy were evaluated in a 1 to 5-year follow-up study at the Departments of Neurology and Clinical Chemistry, University of Oulu, Finland. Serum cholesterol, high-density lipoprotein (HDL) cholesterol, and g-glutamyltransferase (GGT) levels increased after 2 months’ carbamazepine treatment and remained high after 1 and 5 years follow-up. Cholesterol/HDL cholesterol ratios remained unchanged. Serum low-density lipoprotein (LDL) cholesterol and triglycerides (TG) increased during the first year but were normal after 5 years on medication. The change in lipid metabolism may be associated with induction of liver enzymes during carbamazepine treatment for epilepsy, and may also have clinical relevance to the increased incidence of atherosclerosis and coronary heart disease in patients with epilepsy. [1]

COMMENT. The data support the hypothesis that the increase in serum cholesterol levels during carbamazepine therapy for epilepsy may be associated with liver enzyme induction. The changes in serum lipids may also be a consequence of hormonal effects, notably a decrease in free thyroxine, observed with carbamazepine. Patients receiving carbamazepine should have base line lipid profiles and serum lipid monitoring. Carbamazepine may not be an adjunct drug of choice in children receiving the ketogenic diet for refractory epilepsy.

An elevation of very long chain fatty acids found in 13 of 22 plasma samples from patients on a standard ketogenic diet for uncontrolled seizures may lead to diagnostic confusion with peroxisomal disorders. Valproic acid was taken by 5 of the patients tested. [2]